Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 127, NWS Sioux Falls, SD

June 16, 2007Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2007, 3:07 PM CDT for Moody County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 3:07 PM CDT (20:07 UTC)
Expired
Jun 16, 2007, 3:45 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Moody County, SD

The radar

The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:20 PM CDTHAIL 0.755 E Chester, SDSIX TENTHS OF AN INCH OF RAIN...PENNY-SIZED HAIL...BROKEN TREE BRANCHES...AND HEAVY BENCHES BLOWN OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 162007
SVRFSD
SDC101-162045-
/O.NEW.KFSD.SV.W.0127.070616T2007Z-070616T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 345 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF TRENT...OR ABOUT 17 MILES
  SOUTHEAST OF MADISON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENT AROUND 335 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4393 9689 4385 9689 4385 9656 4399 9659

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 162022
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT SAT JUN 16 2007

SDC101-162045-
/O.CON.KFSD.SV.W.0127.000000T0000Z-070616T2045Z/
MOODY SD-
322 PM CDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN MOODY COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES WEST OF TRENT...OR ABOUT 18 MILES
SOUTHEAST OF MADISON...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   TRENT AROUND 340 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4393 9689 4385 9689 4385 9656 4399 9659

$$

CHAPMAN
000 
WWUS53 KFSD 162041
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 PM CDT SAT JUN 16 2007

SDC101-162050-
/O.EXP.KFSD.SV.W.0127.000000T0000Z-070616T2045Z/
MOODY SD-
341 PM CDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOODY COUNTY
EXPIRES AT 345 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...VERY HEAVY RAINFALL
IS LIKELY WITH STORMS JUST EAST OF FLANDREAU AND NEAR TRENT.
SOME PONDING IN RURAL AND URBAN POOR DRAINAGE AREAS IS POSSIBLE.

LAT...LON 4393 9689 4385 9689 4385 9656 4399 9659

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:22 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 11:22 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT SAT JUN 16 2007

.DISCUSSION...
CONVECTIVE ISSUES AT FOREFRONT THIS MORNING. AN EARLIER UPDATE TO
HANDLE THE SPOTTY ELEVATED SHOWERS AND THUNDER IN WAKE OF EARLIER
COMPLEX OF STORMS PASSING THRU SRN MN.  INSTABILITY IS PRESENT
ALFT...CAPES OF 600-800 J/KG ROOTED IN FAIRLY SHALLOW LAYER BETWEEN
750 AND 700 HPA BASED ON SURROUNDING RAOBS/FCST SOUNDINGS.  HAVE
HAD A FEW CELLS COOK UP JUST N AND NE OF KFSD IN LAST HR OR TWO
THAT LKLY ARE PRODUCING SOME SMALL HAIL WITH VERY HEAVY RAINS...
BUT WITH HIGH FREEZING AND -20C LEVELS...WILL TAKE QUITE A BIT TO
PUSH SEVERE HAIL OUT OF THESE STORMS.

SHORT RANGE MDLS OF LITTLE USE THIS MORNING AS REFUSE TO ACKNOWLEDGE
EXISTING MCS OVR CNTRL SD...AND THEREFORE START PRECIP IN WRONG
AREAS FOR AFTN. DOUBT WHETHER COMPLEX WL DIE OFF COMPLETELY IN SHORT
ORDER AS PER 12Z NAM...AS DOES HAVE TROPOSPEHERIC SUPPORT WITH SUBTLE
WAVE.  DECENT AND PERSISTENT THETA E ADVECTION FOCUS ALG AND N OF
OUTFLOW REINFORCED WARM FRONTAL BNDRY FROM CNTRL IA TO NRN NEBRASKA
BORDER...EXPECT WEAKENING TREND TO CONTINUE FOR COMPLEX...BUT NOT
ENDING...WITH NEW INITIATION BY MID AFTN ALG SRN/SWRN PERIPHERY OF
COLD POOL.  SEVERE THREAT WOULD LIKELY BE A LATE AFTERNOON AND EVENING
ISSUE AND FAIRLY ISOLD ON BACK EDGE OF COMPLEX WITH STRONGER FLOW.
BIGGER ISSUE LKLY AREAS OF HEAVY RAINFALL IN JAMES VALLEY...WHERE
THERE HAS BEEN MORE THAN QUITE A BIT OF RAINFALL LATELY.

TRIED TO COLLABORATE SOME SIGNIFICANT CHANGES MADE TO TMP TRENDS
THIS AFTN...AS WELL AS LOWERING OF HIGHS FOR AREAS CLOSER TO
SIGNIFICANT COLD POOL GENERATED BY APPROACHING THUNDERSTORM
COMPLEX.  PROBABLY NOT EXTREME ENOUGH CHANGES MADE...AND MAY NOT
MAKE IT BACK FROM THE 60S UNTIL TOWARD EVENING FOR AREAS AROUND
KHON. MDLS FIELDS HAVE MID TO UPPER 80S 18Z/21Z PER LACK OF
PRECIPITATION.

&&

.AVIATION...
THUNDERSTORMS WILL HOLD MOST OF THE VISIBILITY AND CIG ISSUES
FOR THIS AFTERNOON AND EVENING. MVFR CIGS AND VSBYS WL PREVAIL
ARND KHON THRU MUCH OF AFTN WITH DECAYING MCS WORKING EWRD.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG PERSISTENT AND
CONVECTIVELY REINFORCED WARM FRONT LIFTING TOWARD I90 DURING
THE AFTN...WITH LKLY THREAT FOR MVFR CIGS/VSBYS AS WELL.

&&

.PREV DISCUSSION...
ONGOING CLUSTER OF TSRA NEAR 850MB FRONTAL BOUNDARY OVER MAINLY
SOUTHWEST MINNESOTA EARLY THIS MORNING...WILL CONTINUE TO SLIDE
EAST-SOUTHEAST ACROSS EASTERN PORTIONS OF THE CWA THROUGH MID
MORNING. COULD SEE A LITTLE BACKBUILDING OF ISOLATED TSRA ALONG
OUTFLOW BOUNDARY WHICH HAS PUSHED DOWN TO AROUND I-90. DIFFICULT TO
REALLY TELL HOW STRONG LOW LEVEL WINDS MAY BE JUST SOUTH OF THE
BOUNDARY WITH NELIGH/NLGN1 PROFILER STILL OUT OF COMMISSION...BUT
DOES NOT APPEAR TO BE MUCH OF A LOW LEVEL JET SEEN ON REMAINDER OF
REGIONAL PROFILERS TO AID IN ADDITIONAL TSRA DEVELOPMENT...SO HAVE
KEPT POPS LOW WEST OF CURRENT ACTIVITY. BOUNDARY WILL STALL NEAR
OR JUST SOUTH OF I-90 BY MIDDAY...THEN SLOWLY LIFT RETREAT TO THE
NORTHEAST AS A WARM FRONT THIS AFTERNOON/TONIGHT. COULD SEE SOME
REDEVELOPMENT ALONG/NORTH OF THE BOUNDARY THIS AFTERNOON/EVENING...
BUT DO NOT EXPECT MUCH SOUTH OF THE FRONT WITH WARMER MID LEVEL AIR
BEGINNING TO BUILD INTO THE AREA AHEAD OF NEXT SYSTEM.

LOW LEVEL JET INCREASES ACROSS THE AREA TONIGHT...THOUGH EXPECT THE
BOUNDARY NEAR NORTHERN EDGE OF OUR CWA BY 06Z...AND CONTINUING TO
LIFT NORTH THROUGH THE OVERNIGHT...SO NOT MUCH IN THE WAY OF LATE
NIGHT CONVECTION EXPECTED ACROSS OUR AREA.

WARM AND QUITE WINDY ON SUNDAY...WITH TIGHTENING SURFACE GRADIENT
AND BOTH NAM/GFS SHOWING 35-40KT SOUTHERLY WINDS DEVELOPING AT 805MB
BY MIDDAY. 700MB +13C TO +16C THERMAL RIDGE BUILDS INTO SD AND LEANS
OVER SOUTHEAST SD BY LATE IN THE DAY...WITH ANY DAYTIME CONVECTION
EXPECTED TO DEVELOP WEST OF OUR AREA AS STRENGTHENING UPPER WAVE
INTERACTS WITH SURFACE BOUNDARY IN THE HIGH PLAINS. BOTH GFS AND NAM
HAVE INCREASED FRONTAL TIMING ACROSS THE REGION SUNDAY NIGHT. EURO
MODELS HAVE KEPT IT A LITTLE SLOWER... THOUGH STILL EXITING OUR
EASTERN CWA BY MONDAY AFTERNOON. BEST DYNAMIC FORCING FROM UPPER
LEVEL WAVE STILL REMAIN NORTH OF OUR CWA...BUT WILL STILL SEE ENOUGH
LIFT/COOLING WITH THE TAIL OF THE WAVE TO ALLOW TSRA TO DEVELOP
SOUTHWARD ALONG THE FRONT SUNDAY EVENING...THEN TRACK ACROSS THE CWA
WITH THE BOUNDARY THROUGH MONDAY MORNING. INITIALLY...COULD SEE A
FEW STORMS IN FAR WESTERN CWA PRODUCE SOME LARGE HAIL SUNDAY
EVENING...THEN APPEARS STORMS WILL TRANSITION TO MORE OF A WIND
THREAT AS THEY MOVE EAST ACROSS THE REGION. WILL MENTION SEVERE
POTENTIAL IN THE HWO THIS MORNING...BUT HAVE LEFT SEVERE WORDING OUT
OF THE GRIDS/ZFP FOR NOW...AS IT CURRENTLY APPEARS GREATER THREAT
FOR MORE WIDESPREAD SEVERE ACTIVITY WILL REMAIN NORTH OF OUR CWA.

HAD TO LEAVE CHANCE OF PRECIP IN PRIMARILY THE SOUTHEAST 1/3 OF THE
CWA FOR MONDAY AFTERNOON WITH EURO MODELS STILL MAINTAINING SLOWER
FRONTAL TIMING...BUT SHOULD STILL BE EAST OF US BY MONDAY EVENING
WITH WEAK RIDGE SCOOTING THROUGH THE AREA. NOT MANY CHANGES TO THE
REMAINDER OF THE FORECAST AT THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

CHAPMAN/JH
Hazardous weather outlook, Jun 16, 11:35 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT SAT JUN 16 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE INTO THE CENTRAL
JAMES VALLEY MIDDAY...WITH AREAS OF HEAVY RAINFALL AND A LITTLE
PEA SIZE HAIL. ON THE PERIPHERY OF THIS SYSTEM...SCATTERED
THUNDERSTORMS WILL REDEVELOP BY MID TO LATE AFTERNOON...EXTENDING
ALONG A LINE TOWARD THE SOUTHEAST INTO NORTHWEST IOWA. ISOLATED
STORMS COULD PRODUCE HAIL TO QUARTER SIZE WITH LATE AFTERNOON AND
EVENING STORMS.

FLOODING...
HEAVY RAINFALL WILL SPREAD INTO THE CENTRAL JAMES VALLEY FOR
EARLY AFTERNOON. WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE...AND THE
RECENT WET PERIOD...SOME PONDING IN LOW LYING AND URBAN AREAS IS
LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS WILL DEVELOP THROUGHOUT THE AREA BY MIDDAY
SUNDAY. WIND SPEEDS OF 20 TO 35 MPH ARE LIKELY...WITH SOME AREAS
SEEING WIND GUSTS IN EXCESS OF 40 MPH.

THUNDERSTORMS WILL MOVE INTO AREAS WEST OF THE JAMES RIVER SUNDAY
EVENING...THEN CONTINUE EAST ACROSS THE REGION SUNDAY NIGHT INTO
MONDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
THIS ACTIVITY...MAINLY ALONG AND NORTH OF INTERSTATE 90 SUNDAY
NIGHT. AT THIS TIME THE MAIN THREAT APPEARS TO BE LARGE HAIL FOR
AREAS WEST OF A HURON TO PLANKINTON LINE SUNDAY EVENING...WITH
AREAS FARTHER EAST...UP THROUGH SIOUX FALLS AND MARSHALL...SEEING
A GREATER THREAT FOR DAMAGING WIND DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH 9 PM IN
AREAS FROM AROUND HURON TO SIOUX FALLS TO SPENCER IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 16, 1:21 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       IROQUOIS                44.37N 97.85W
06/16/2007  M0.75 INCH       KINGSBURY          SD   TRAINED SPOTTER

            FELL IN 40 MINUTES.

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:35 PM CDTSevere Thunderstorm WarningFSDBeadle19 min
Jun 16, 12:20 PM CDTSevere Thunderstorm WarningFSDBeadle26 min
Jun 16, 3:39 PM CDTFlash Flood WarningFSDMinnehaha2 hr
Jun 16, 5:20 PM CDTFlash Flood WarningFSDUnion115 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.